Beware four skin creams with undeclared ingredients: HSA

Warnings have been issued against D'Splendid Kidzema Cream (top) and Clair De Lune P. Tuberose Day Cream and Clair De Lune S. Involcurata Night Cream (above).
Warnings have been issued against D'Splendid Kidzema Cream (above) and Clair De Lune P. Tuberose Day Cream and Clair De Lune S. Involcurata Night Cream.PHOTOS: HSA
Warnings have been issued against D'Splendid Kidzema Cream (top) and Clair De Lune P. Tuberose Day Cream and Clair De Lune S. Involcurata Night Cream (above).
Warnings have been issued against D'Splendid Kidzema Cream and Clair De Lune P. Tuberose Day Cream and Clair De Lune S. Involcurata Night Cream (above).PHOTOS: HSA

The Health Sciences Authority (HSA) yesterday warned the public against buying or using four skin creams found to contain undeclared potent ingredients.

The warning was issued after an unlabelled cream from a traditional practitioner in Malaysia was used to treat diaper rash in an infant. The baby, less than one year old, developed Cushing's syndrome.

The other three creams were used by consumers to treat eczema. HSA named them as D'Splendid Kidzema Cream, Clair De Lune P. Tuberose Day Cream and Clair De Lune S. Involcurata Night Cream.

The authority said those who used the four creams experienced rapid relief of their condition, but it worsened when they stopped using them.

HSA tested the creams and found that they contained potent medicinal ingredients including steroids, antibiotics and antifungals.

The unlabelled product used on the infant was found to contain betamethasone valerate (a potent steroid) and clotrimazole (an antifungal medicine).

She developed symptoms of Cushing's syndrome due to the steroid and had symptoms such as developing a "moon-face" and a "buffalo hump" on the back, excessive hair growth on the body and thinning of the skin. The steroid also led to recurrent infections, as it suppressed her immune system and caused poor developmental growth. The baby was hospitalised but has since been discharged and is undergoing outpatient treatment.

 
 

A mother who bought D'Splendid for her child's eczema observed that the condition cleared up after only two applications of the cream. But the eczema worsened three days after she stopped using it. The cream, available online and at retail outlets, was labelled as providing relief for skin rashes, eczema, haemorrhoids and mosquito bites for babies and children up to 14 years old.

However, HSA's test found that it contained ciprofloxacin (an antibiotic) and terbinafine (an antifungal medicine). HSA said creams containing terbinafine are not recommended for use by children under 12, while ciprofloxacin is a prescription-only medicine that should be used only under medical supervision. The authority has since directed the company involved to stop selling the D'Splendid Kidzema Cream and to recall the product from retail outlets.

A consumer who used the two Clair De Lune creams reported that her eczema flared when she stopped using them. The day cream claims to be anti-allergic, able to reduce acne and eczema, and able to stimulate metabolism of the skin, while the night cream claims to have anti-bacterial and anti-inflammatory properties.

HSA said the products were tainted with multiple potent ingredients including a steroid in the day cream, an antihistamine in the night cream, as well as antibiotics and antifungal medicines in both.

The use of creams with these potent ingredients can lead to adverse effects, such as the thinning of the skin from prolonged steroid use, skin rash and skin irritation, the authority said. The products also carried false and misleading claims of being chemical-free and containing all-natural, plant-based ingredients. HSA said that website administrators of local e-commerce platforms selling the creams have been directed to remove the postings.

Consumers who are using these products for eczema are advised to see a doctor as soon as possible, as any sudden stop in using them may cause the condition to worsen. Those who experience any adverse effects should also visit the doctor.

 
 

HSA has advised consumers to exercise caution when purchasing health products for use by babies and children, including those that are applied on the skin. Potent ingredients added into the products can be absorbed into the body and cause adverse effects, it said.

They should also not use unlabelled products or buy from unfamiliar overseas sources, unknown or dubious websites, or from offers on online platforms.

Consumers should be wary that not all products touted as all-natural and plant-based or chemical-free are what they claim to be. They could potentially contain undeclared controlled ingredients which were illegally added to boost their efficacy, the authority said.

It also reminded sellers and suppliers that it is illegal to sell and supply adulterated products which contain undeclared potent medicinal ingredients.

Anyone convicted of supplying adulterated products may be jailed for up to three years and/or fined up to $100,000.

Those with information on the sale and supply of these adulterated products may contact HSA's enforcement branch on 6866-3485 on weekdays during office hours or e-mail hsa_is@hsa.gov.sg

A version of this article appeared in the print edition of The Straits Times on July 02, 2019, with the headline 'Beware four skin creams with undeclared ingredients: HSA'. Print Edition | Subscribe